Pennsylvania, 2001

Flash Flooding in Pennsylvania, August 4, 2001

August 4, 2001 · NWS PBZ · 2 events in 2 counties and zones

5 and 3 inches of rainfall over extreme northeast Fayette and southwest Westmoreland Counties in just under two hours. In Fayette County, Champion Creek in Saltlick Township overflowed as a result of the heavy rainfall and washed away one car, one pickup truck and one van.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Slow-moving thunderstorms produced between 2.5 and 3 inches of rainfall over extreme northeast Fayette and southwest Westmoreland Counties in just under two hours. In Fayette County, Champion Creek in Saltlick Township overflowed as a result of the heavy rainfall and washed away one car, one pickup truck and one van. One person was stranded on top of their car and had to be rescued. On Willow Lane, just east of the town of White, a total of six people in two separate campers were stranded in the rising water and had to be rescued by area Volunteer Fire Departments. The campers were wedged in between a cluster of trees, which kept them from being swept downstream. Basement flooding was also reported across the Saltlick Township area. A few miles west in Bullskin Township, about 1,000 feet of Kreinbrook Hill Road near Bear Rocks was washed out by the flooding from adjacent streams. In Westmoreland County, several reports of stream and basement flooding were received from the town of Acme.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 4, 3:50 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 4, 3:50 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT SAT AUG 4 2001

HAVE ISSUED DENSE FOG ADVISORY FOR ENTIRE CWA...BASED ON PRESENT
OBSVS AND CALLS TO EOCS...

.PBZ...
MD...DENSE FOG ADVISORY THIS MORNING MDZ001.
OH...DENSE FOG ADVISORY THIS MORNING OHZ039>041-048>050-057>059-068-069.
PA...DENSE FOG ADVISORY THIS MORNING PAZ007>009-013>016-020>023-029-030-
     031-032.
WV...DENSE FOG ADVISORY THIS MORNINoG WVZ001>004-012-021>023-041.

In the hours before

Special weather statement, Aug 4, 3:15 AM EST, 1 hour 55 minutes before
PAZ030-032-041000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 AM EDT SAT AUG 4 2001

...THUNDERSTORM UPDATE...

SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS SOUTHEASTERN WESTMORELAND
COUNTY AND WILL ALSO AFFECT AREAS IN NORTHEASTERN FAYETTE COUNTY
EARLY SATURDAY MORNING.
THESE STORMS MAY PRODUCE FROM ONE TO ONE AND ONE HALF INCH OF RAIN
IN ONE HOUR OR LESS WHICH MAY RESULT IN PONDING OF WATER ON ROADWAYS
AND POOR DRAINAGE AREAS. EXPECT ALSO GUSTY WINDS AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES.

AREAS AFFECTED IN WESTMORELAND COUNTY...DONEGAL...LIGONIER...
AND MOUNT PLEASANT. IN FAYETTE COUNTY AREAS AFFECTED WILL BE
INDIAN HEAD AND CHA^MPION.

ALSO MOTORISTS SHOULD BE ALERT TO FOGGY CONDITIONS.
Special weather statement, Aug 4, 4:33 AM EST, 37 minutes before
PAZ030-032-041100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
525AM EDT SAT AUG 4 2001

...THUNDERSTORMS WITH HEAVY RAIN...

THUNDERSTORMS MOVING THROUGH SOUTHEASTERN WESTMORELAND AND
NORTHEASTERN FAYETTE COUNTIES THIS EARLY MORNING HAVE PRODUCED
FROM ONE TO TWO INCHES OF RAIN OR SO SINCE 330 TO 4AM EDT.

AREAS RECEIVING THE HEAVIEST RAINFALL HAVE BEEN
MOUNT PLEASANT AND DONEGAL TOWNSHIPS IN SOUTHEASTERN WESTMORELAND
COUNTIES AND BULLSKIN AND SALTLICK TOWNSHIPS IN NORTHEASTERN
FAYETTE COUNTIES.

RESIDENTS IN THESE LOCALITIES SHOULD BE ALERT TO RAPID WATER
LEVEL RISES ON STREAMS AND CREEKS. ALSO PONDING OF ROADWAYS AND
POOR DRAINAGE AREAS SEEMS A GOOD BET.

The radar

The Pittsburgh radar (KPBZ), 68 km away, was scanning. The volume nearest the first event began at 10:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Westmoreland

When
August 4, 5:10 AM EST to 8:30 AM EST
Where
Westmoreland County, Acme
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Flash Flood, Fayette

When
August 4, 5:15 AM EST to 8:30 AM EST
Where
Fayette County, 1 mi E of White
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265464, 5265463.